A stein type lemma for the multivariate generalized hyperbolic distribution

Steven Vanduffel, Jing Yao

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

When two variables are bivariate normally distributed, Stein's (1973, 1981) seminal lemma provides a convenient expression for the covariance of the first variable with a function of the second. The lemma has proven to be useful in various disciplines, including statistics, probability, decision theory and finance. In finance, however, asset returns do not always display symmetry but may exhibit skewness. This observation led Adcock (2007, 2010, 2014) to develop Stein's type lemmas for certain multivariate distributions that are consistent with Simaan's (1987, 1993) setting for asset returns. In this paper, we depart from Simaan's setting and develop a new Stein's type lemma in the setting of a mean–variance mixture model for returns. As a particular application, we show that expected utility maximizers select portfolios that are mean–variance–skewness efficient.

Original languageEnglish
Pages (from-to)606-612
Number of pages7
JournalEuropean Journal of Operational Research
Volume261
Issue number2
Early online date14 Mar 2017
DOIs
Publication statusPublished - 1 Sep 2017

Keywords

  • Decision analysis
  • Mean–variance optimization
  • Multivariate generalized hyperbolic distribution (MGH)
  • Stein's lemma
  • Utility function

ASJC Scopus subject areas

  • Modelling and Simulation
  • Management Science and Operations Research
  • Information Systems and Management

Fingerprint Dive into the research topics of 'A stein type lemma for the multivariate generalized hyperbolic distribution'. Together they form a unique fingerprint.

  • Profiles

    Cite this